Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 193, NWS Goodland, KS

August 20, 2007Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2007, 3:02 PM CDT for Graham County, Norton County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 3:02 PM CDT (20:02 UTC)
Expired
Aug 20, 2007, 3:27 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:41 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 12:41 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1141 AM MDT MON AUG 20 2007

.UPDATE...IN EASTERN ZONES ISOLATED CONVECTION HAS ALREADY
STARTED...THUS THE POPS FOR LATE THIS AFTERNOON WERE MOVED UP TO
17Z. MEANWHILE...IN EASTERN COLORADO...WITH MIXING DEW POINTS HAVE
DROPPED TO THE LOWER 40S AND IN SOME CASES 30S. LATEST FORECAST HAS
RH VALUES AS LOW AS 18 PERCENT...IN ADDITION WINDS ARE BREEZY
NOW...BUT SHOULD DIMINISH THROUGH THE AFTERNOON. THEREFORE A RED
FLAG WARNING HAS NOT BEEN ISSUED...BUT THIS WILL BE WATCHED
CLOSELY AS THE AFTERNOON CONTINUES.

&&

.PREV DISCUSSION... /ISSUED 1008 AM MDT MON AUG 20 2007/

.UPDATE...LATEST SURFACE ANALYSIS SHOWS TROUGH BISECTING GLD CWA.
AFTERNOON CONVERGENCE ALONG THE TROUGH EXTENDS FROM THE SURFACE
THROUGH 700MB ACCORDING TO THE RUC. ML CAPE VALUES EAST OF THE
TROUGH ARE RELATIVELY HIGH...UP TO 1900 J/KG IN GLD CWA...AND
VALUES OF CIN LOOK TO BE LOW. HOWEVER...WV IMAGERY SHOWS A DRY
TONGUE OVER THE REGION...THOUGH THERE IS A PUSH OF MOIST AIR
FURTHER TO THE NORTHWEST THAT SHOULD MAKE ITS WAY INTO THE REGION
THIS AFTERNOON. CONSIDERING ALL OF THIS...SLIGHT CHANCE HAS BEEN
ADDED TO EASTERN ZONES FOR LATE THIS AFTERNOON...BEGINNING AT 21Z.

&&

.PREV DISCUSSION... /ISSUED 349 AM MDT MON AUG 20 2007/

.DISCUSSION...SHORT TERM CONCERNS ARE TEMPERATURES FOLLOWED BY THE
POSSIBILITY OF THUNDERSTORMS EACH DAY DURING THE LATTER PART OF
THE WORK WEEK. CONTINUE TO EXPECT HOT AND DRY CONDITIONS TODAY
THROUGH TOMORROW ACROSS THE TRI-STATE REGION WITH THE CHANCE OF
THUNDERSTORMS INCREASING BEGINNING TUESDAY EVENING.

MODELS CONTINUE ON TRACK TO DAMPEN OUT THE REMAINDER OF THE
UPPER RIDGE AS A NEGATIVELY TILTED TROUGH MOVES EAST ALONG THE
U.S./CANADIAN BORDER TODAY AND TONIGHT. A SHORT WAVE TROUGH
EXTENDING SOUTH INTO THE CENTRAL HIGH PLAINS IS EXPECTED TO HELP
IN THE DEVELOPMENT OF THUNDERSTORMS IN THE VICINITY OF THE
STATIONARY TROUGH THAT EXTENDS THROUGH NEBRASKA AND IN THE
VICINITY OF THE SURFACE LEE TROUGH AND THESE FEATURES INTERSECTION
POINT LATE TODAY. AHEAD OF THE SURFACE LEE TROUGH...DEWPOINTS ARE
IN THE UPPER 60S AND LOWER 70S EXTEND FROM OKLAHOMA INTO CENTRAL
NEBRASKA. THIS MOISTURE COMBINED WITH THE HOT TEMPERATURES AND
UPPER SHORT WAVE EXPECTED JUST TO THE EAST OF THE TRI-STATE REGION
SHOULD KEEP OUR FORECAST AREA HOT AND DRY TODAY THROUGH TUESDAY.

IT APPEARS BY LATE TUESDAY THE FRONTAL BOUNDARY AND LEE SURFACE
TROUGH WILL BE IN POSITION ACROSS THE TRI-STATE REGION WITH A
SURFACE LOW PRESSURE CENTER DEEPENING NEAR THE CENTRAL PORTION OF
THE KANSAS/COLORADO BORDER. THIS SHOULD MOVE THE PREFERRED AREA
FOR THUNDERSTORM DEVELOPMENT INTO THE EASTERN SECTIONS OF THE
FORECAST AREA. WITH THE BOUNDARY REMAINING IN THE REGION THROUGH
THE END OF THE WEEK...WE COULD SEE CONTINUED THUNDERSTORM
DEVELOPMENT ACROSS THE TRI-STATE REGION THROUGH FRIDAY NIGHT UNTIL
THE FRONT FINALLY MOVES SOUTH OF THE REGION ON SATURDAY AND HIGH
PRESSURE MOVES INTO PLACE ACROSS THE NORTHERN AND CENTRAL PLANS STATES.

&&

.AVIATION...VFR CONDITIONS ARE ANTICIPATED TODAY AND TONIGHT
ACROSS THE TRI-STATE REGION WITH ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS FURTHER NORTH AND EAST OVER SOUTH CENTRAL NEBRASKA
AND CENTRAL KANSAS WHERE ABUNDANT LOW LEVEL MOISTURE IS AVAILABLE
IN CLOSER PROXIMITY TO A COUPLE OF SURFACE BOUNDARIES.

&&

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JOHNSON/LOCKHART
Hazardous weather outlook, Aug 20, 11:32 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT MON AUG 20 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT MON AUG 20 2007 /1132 AM CDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
ALONG AND EAST OF A TROUGH FROM RUSSELL SPRINGS TO OBERLIN. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME THOUGH SOME STORMS COULD HAVE
STRONG GUSTY WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONT WILL MOVE SLOWLY SOUTH ACROSS THE NORTHERN PLAINS TODAY
AND BECOME STALLED ACROSS THE CENTRAL HIGH PLAINS BY WEDNESDAY
BEFORE MOVING SOUTH OF THE REGION ON SATURDAY. THERE WILL BE A
CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT THROUGH FRIDAY.
SOME OF THE STORMS TUESDAY AND WEDNESDAY MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOHNSON/LOCKHART

In the hours before

Special weather statement, Aug 20, 1:24 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1224 PM MDT MON AUG 20 2007

KSZ029-201900-
GOVE-
124 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF GOVE...AND MOVING EAST AT 10
MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 87 AND 107.

JRM
Special weather statement, Aug 20, 1:32 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT MON AUG 20 2007

KSZ015-029-201900-
GOVE-SHERIDAN-
132 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAINFIELD...AND MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 89 AND 107.

JRM
Special weather statement, Aug 20, 2:53 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON AUG 20 2007

KSZ028-202030-
LOGAN-
253 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF RUSSELL SPRINGS...AND MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:13 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Aug 20, 3:56 PM CDTFlash Flood WarningGLDLogan3 hr
Aug 20, 5:25 PM CDTSevere Thunderstorm WarningGLDGove65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.